Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 292, NWS Bismarck, ND

July 21, 2005Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2005, 8:10 PM CDT for Kidder County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2005, 8:10 PM CDT (01:10 UTC)
Expired
Jul 21, 2005, 9:02 PM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 AM CDT, 16 hours earlier.

Area forecast discussion, Jul 21, 4:10 AM CDT, 16 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT THU JUL 21 2005

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SURFACE TROUGH OVER CENTRAL MONTANA/WYOMING IS PROGGED TO MOVE EAST
TO THE WESTERN BORDERS OF THE DAKOTAS BY 18Z...A SLOWER PROGRESSION
THAN YESTERDAYS MODEL RUNS. THUS WILL MAKE A CHANGE IN THE
FORECASTED WINDS TODAY AS WELL AS INTRODUCE PRECIP CHANCES TO THE
WESTERN COUNTIES THIS AFTERNOON. THE TROUGH WILL BE THE FOCUS OF
THUNDERSTORM INITIATION...WITH PLENTY OF LOW LEVEL MOISTURE
AVAILABLE AS DEWPOINTS INCREASE AHEAD OF THE TROUGH. CAPE VALUES
INCREASE TO 500 TO OVER 1000 THIS AFTERNOON ACROSS THE WHOLE
FORECAST AREA. HAVE MENTIONED POSSIBLY SEVERE WORDING AS PER
PREVIOUS FORECAST...BUT NOW INCLUDES THE WESTERN COUNTIES AS WELL.
THE TROUGH IS PROGGED TO REMAIN IN THE CENTRAL DAKOTAS THIS EVENING
AND MOVE SLOWLY EAST AND WEAKEN OVERNIGHT.

FRIDAY WILL SEE ANOTHER LOW DEVELOPING IN THE LEE OF THE ROCKIES
WITH STRONG SOUTHEAST WINDS OVER THE DAKOTAS AND KEEPING DEWPOINTS
INTO THE 60S. THIS LOW/TROUGH IS FORECAST TO APPROACH THE WESTERN
BORDER OF THE DAKOTAS AFTER MIDNIGHT FRIDAY NIGHT AND MOVING INTO
CENTRAL NORTH DAKOTA BY DAYBREAK ON SATURDAY. PLENTY OF LOW LEVEL
MOISTURE AND CAPE TO WORK WITH...AND EXPECT A LATE FRIDAY
NIGHT/EARLY SATURDAY MORNING ROUND OF THUNDERSTORMS...SOME
SEVERE...FOR THE WHOLE FORECAST AREA. THE TIMING OF THE MOVEMENT OF
THE TROUGH IS KEY FOR TIMING OF PRECIPITATION.

.LONG TERM...SUNDAY THROUGH THURSDAY.
AN UPPER LEVEL TROUGH AND SURFACE LOW WILL MOVE ACROSS THE STATE ON
LATE SUNDAY AND MONDAY...WITH GOOD UPPER LEVEL DIFLUENCE AND
SURFACE MOISTURE ADVECTION.  WILL KEEP A CHANCE OF TSTMS IN THE
FORECAST BEGINNING SATURDAY AFTERNOON THROUGH MONDAY EVENING.  THE
TROUGH DEEPENS AS IT MOVES EAST MONDAY NIGHT AS STRONG RIDGE
DEVELOPS OVER THE WEST COAST...PUTTING ND IN A DRY NORTHWEST FLOW
ALOFT WITH TEMPS GENERALLY AT OR BELOW NORMAL. LITTLE CHANGE TO
ONGOING FORECAST AND ADDED A DRY AND SEASONABLE DAY 8 TO PACKAGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

VINING/WETZEL
Hazardous weather outlook, Jul 21, 5:08 AM CDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT THU JUL 21 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221006-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
508 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME
SEVERE WITH DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS...SOME SEVERE... FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jul 21, 7:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
741 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             BISMARCK                46.81N 100.77W
07/21/2005  1.00 INCH        BURLEIGH           ND   PUBLIC

            SOUTHSIDE OF TOWN.

&&

JC
Local storm report, Jul 21, 7:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             BISMARCK                46.81N 100.77W
07/21/2005  1.75 INCH        BURLEIGH           ND   PUBLIC

            NORTHSIDE OF TOWN.

&&

JC
Local storm report, Jul 21, 7:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             BISMARCK                46.81N 100.77W
07/21/2005  2.00 INCH        BURLEIGH           ND   NWS EMPLOYEE

            NORTHSIDE OF TOWN.

&&

JC
Local storm report, Jul 21, 7:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     BISMARCK                46.81N 100.77W
07/21/2005  60 MPH           BURLEIGH           ND   NWS EMPLOYEE

            GOLFBALL SIZE HAIL AND SMALLER FELL FOR 5 MINUTES AND
            COVERED THE GROUND ON THE NORTHSIDE OF TOWN.

&&

JC
Local storm report, Jul 21, 7:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             18 N HETTINGER          46.26N 102.63W
07/21/2005  2.50 INCH        ADAMS              ND   EMERGENCY MNGR

            GOLF BALL TO TENNIS BALL SIZE HAIL.

&&

JC
Local storm report, Jul 21, 8:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     BISMARCK                46.81N 100.77W
07/21/2005  70 MPH           BURLEIGH           ND   NWS EMPLOYEE

            60 TO 70 MPH WIND WITH GOLF BALL SIZE HAIL FOR TEN
            MINUTES. HOMES WITH SIDING DAMAGED AND WINDOWS BROKEN.

&&

JC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:24 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton58 min
Jul 21, 7:45 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux20 min
Jul 21, 7:59 PM CDTSevere Thunderstorm WarningBISOliver31 min
Jul 21, 8:21 PM CDTSevere Thunderstorm WarningBISGrant, Morton56 min
Jul 21, 8:31 PM CDTSevere Thunderstorm WarningBISMcLean29 min
Jul 21, 8:50 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan49 min
Jul 21, 9:32 PM CDTSevere Thunderstorm WarningBISGrant58 min
Jul 21, 9:37 PM CDTSevere Thunderstorm WarningBISWells47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.